Flash Flood, Kane
- When
- July 14, 4:30 PM MST to 7:00 PM MST
- Where
- Kane County, Central Portion
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.285, -111.888 (the zone’s center; the record gives no point)
Deep monsoon moisture making its way up from Arizona combined with an upper-level short wave trough moving over southern Utah to produce strong thunderstorms. These storms caused record rises on the Paria River of over 100 cfs.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Deep monsoon moisture making its way up from Arizona combined with an upper-level short wave trough moving over southern Utah to produce strong thunderstorms. These storms caused record rises on the Paria River of over 100 cfs. Also, several strong cells produced flash flooding along State Road 56 in western Iron county. The road was flooded and closed until crews could remove debris and repair a small section of the pavement.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 14, 2:13 PM MST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 313 PM MDT WED JUL 14 2004 .SYNOPSIS...A VERY MOIST SOUTHERLY FLOW ALOFT WILL REMAIN OVER THE INTERMOUNTAIN REGION INTO THE COMING WEEKEND. && .DISCUSSION...HEAVY RAIN AND SMALL HAIL OCCURRING WITH THUNDERSTORMS TODAY. AIRMASS MOIST AND UNSTABLE. MOUNTAINS HAVE DRIVEN THE CELLS TODAY WHILE THE BASINS HAVE CLEARED AND CONVECTION WILL MOVE TOWARDS THE BASINS THIS EVENING AS THE MOUNTAINS BEGIN TO COOL. REPEAT FOR THURSDAY AND FRIDAY AND EVEN THROUGH THE WEEKEND. LIGHT SOUTHEAST TO SOUTHWEST FLOW ALOFT DOMINATES THROUGH THE FIRST 3 DAYS. EARLY TO MID NEXT WEEK A SHORTWAVE TROUGH IS PROGGED TO CROSS THE NORTHERN ROCKIES BY THE GFS AND OTHER GLOBAL MODELS. THAT SHOULD PROVIDE A DRIER WESTERLY FLOW ALOFT FOR THE GREAT BASIN. POPS TREND LOWER MONDAY THROUGH WEDNESDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. ID...NONE. && GIBSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 650 AM MDT WED JUL 14 2004 UTZ012>014-016>021-151300- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK- 650 AM MDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN THIRD OF UTAH. .DAY ONE... TODAY WIDELY SCATTERED SLOW MOVING THUNDERSTORMS WILL DEVELOP AGAIN TODAY. LOCALLY HEAVY RAINFALLS ARE POSSIBLE....ESPECIALLY OVER THE MOUNTAINS AND NEAR THE ARIZONA BORDER. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BECOMING MORE NUMEROUS HEADING INTO AND THROUGH THE WEEKEND. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS ...WITH THE POTENTIAL FOR FLASH FLOODING OVER THE EXTREME SOUTH THROUGH THE WEEKEND. IDZ024-025-UTZ001>011-015-WYZ021-151300- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 650 AM MDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN TWO THIRDS. OF UTAH...SOUTHEAST IDAHO AND SOUTHWEST WYOMING. .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE HEADING INTO THE WEEKEND. THESE STORMS WILL BECOME WETTER AND MAY PRODUCE LOCALLY HEAVY RAIN AND STRONG WINDS THIS WEEKEND.
The Cedar City radar (KICX), 92 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422469, 5422470.